DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



A case of respiratory akathisia in a cancer patient: a case report.

Author(s): Sunakawa Y, Wada M, Nishida T, Wada M, Araki K, Endo H, Nagashima F, Ichikawa W, Miya T, Onishi H, Narabayashi M, Sasaki Y

Affiliation(s): Department of Clinical-Oncology, Comprehensive Cancer Center, Saitama Medical University International Medical Center, Saitama, Japan. yu_s@saitama-med.ac.jp

Publication date & source: 2008-03, Palliat Support Care., 6(1):79-81.

Publication type: Case Reports

OBJECTIVE: It has been reported that akathisia is a neurological side effect induced by antiemetic drugs and/or antipsychotics. Akathisia can occur in any area of the body, but respiratory akathisia is an unusual type of akathisia. Cases of respiratory akathisia in cancer patients taking antiemetic drugs have not previously been reported. METHODS: We report on a case of a cancer patient taking prochlorperazine as an antiemetic drug who experienced dyspnea accompanied by severe restlessness associated with respiration. By administration of biperiden, his restlessness in respiration and dyspnea promptly disappeared. RESULTS: This finding led us to conclude that this cancer patient was experiencing respiratory akathisia. SIGNIFICANCE OF RESULTS: Respiratory akathisia is uncommon. It is important for cancer patients that dyspnea induced by disease progression be ruled out as a cause of the respiratory restlessness. It is necessary to consider the possibility of akathisia in patients that complain of vague anxiety, chest discomfort, or dyspnea following antipsychotic medication.

Page last updated: 2008-06-22

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017